What are the possible consequences of opioid use and abuse?
Taken as prescribed, opioids can be used to manage pain safely and effectively. However, when abused, even a single large dose can cause severe respiratory depression and death. Properly managed, short-term medical use of opioid analgesics rarely causes addiction—characterized by compulsive drug seeking and use despite serious adverse consequences. Regular (e.g., several times a day, for several weeks or more) or longer term use or abuse of opioids can lead to physical dependence and, in some cases, addiction. Physical dependence is a normal adaptation to chronic exposure to a drug and is not the same as addiction (see textbox, Dependence vs. Addiction). In either case, withdrawal symptoms may occur if drug use is suddenly reduced or stopped. These symptoms can include restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, cold flashes with goose bumps ("cold turkey"), and involuntary leg movements.
- Opiates can depress breathing by changing neurochemical activity in the brain stem, where automatic body functions are controlled.
- Opiates can change the limbic system, which controls emotions, to increase feelings of pleasure.
- Opiates can block pain messages transmitted through the spinal cord from the body.
Over-the-counter (OTC) medications, such as certain cough suppressants, sleep aids, and antihistamines, can be abused for their psychoactive effects. This typically means taking doses higher than recommended or combining OTC medications with alcohol, or with illicit or prescription drugs. Either practice can have dangerous results, depending on the medications involved. Some contain aspirin or acetaminophen (e.g., Tylenol), which can be toxic to the liver at high doses. Others, when taken for their "hallucinogenic" properties, can cause confusion, psychosis, coma, and even death.
Cough syrups and cold medications are the most commonly abused OTC medications. In 2010, for example, 6.6 percent of high school seniors took cough syrup "to get high." At high doses, dextromethorphan—a key ingredient found in cough syrup—can act like PCP or ketamine, producing dissociative or out-of-body experiences.